To the Editor.—
Cerebral vascular insufficiency is not uncommon in the elderly, particularly those with diabetes. We have recently encountered a patient with symptoms suggestive of cerebral vascular insufficiency, but on closer scrutiny, she had symptoms produced by improper dosage of drugs which closely resembled one another in physical appearance ( Figure).
Report of a Case.—
A 78-year-old woman and known diabetic since 1968, currently under treatment with tolbutamide, 500 mg twice a day, was in her usual health until two weeks prior to admission because of the abrupt onset of lower extremity weakness associated with lightheadedness. On one occasion the patient fell and struck her head. In the emergency department on two different occasions, it was thought that the patient had cerebral vascular insufficiency as a cause of her symptoms.Physical examination including neurologic examination revealed no localizing abnormalities. Laboratory examinations showed a fasting blood glucose level of 205 mg/100
Finestone AJ. Mistaken Drug Identity Mimicking Cerebral Vascular Insufficiency. JAMA. 1970;214(3):596. doi:10.1001/jama.1970.03180030112032
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: